Illinois, 2010Hail and Damaging Winds in Illinois, June 15, 2010
June 15, 2010 · NWS PAH · 17 events in 10 counties and zones
Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $236,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon. Numerous reports of damaging winds accompanied storms within the complex as it moved southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 1:56 PM CST, 4 minutes earlier.
Area forecast discussion, Jun 15, 1:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT TUE JUN 15 2010
.UPDATE...
UPDATED PUBLIC DISCUSSION FOR SHORT MESOSCALE UPDATE. ALSO UPDATED
AVIATION SECTION.
&&
.DISCUSSION...
GIVEN SEVERE WIND GUSTS (REPORTED 70 MPH FROM KCGI ASOS) AND
REPORTS OF DAMAGE ACROSS THE AREA DUE TO THE ONGOING
STORMS...WENT AHEAD AND LOCALLY EXTENDED THE SEVERE THUNDERSTORM
WATCH TO INCLUDE ALL OF SOUTHERN ILLINOIS AND MOST OF WEST
KENTUCKY. WIND GUSTS OF 60 TO 70 MPH ARE LOOKING MORE AND MORE
LIKELY WITH THE STRONGER STORMS. DAMAGE SO FAR HAS CONSISTED OF
POWER POLES AND TREES DOWN AS WELL AS SOME STRUCTURAL DAMAGE.
PREVIOUS DISCUSSION...(SENT AT 106 PM CDT)
MID LEVEL CIRCULATION SEEN ON SATELLITE AND RADAR MOSAIC /
PROFILER OVERLAY...MOVING INTO NW MISSOURI WITH A SHARP INCREASE
IN CONVECTION NOTED FROM ECNTRL ILLINOIS INTO SOUTHEAST MISSOURI.
SVR WATCH IS ONGOING THROUGH 9 PM AND INCLUDES OUR NORTHERN
COUNTIES. PROSPECT FOR SVR IS A TAD HIGHER TODAY WITH SLIGHTLY
BETTER FLOW ALOFT AND COOLER TEMPS ALOFT ALLOWING FOR STEEPER
LAPSE RATES. WIND SHOULD BE THE MAIN THREAT...BUT SOME HAIL IS
POSSIBLE TOO. PARENT UPPER SYSTEM WILL MOVE INTO THE GREAT LAKES
REGION BY 12Z WEDNESDAY WHILE A WEAK SLOW MOVING FRONTAL BOUNDARY
PUSHES INTO THE AREA. WILL TRANSLATE BEST POPS EAST WITH TIME
TONIGHT...THEN SUPRESS THEM TO OUR SOUTHERN MOST COUNTIES
WEDNESDAY...WITH MOST OF THE AREA DRY AS THE FRONT MAKES EVEN
FARTHER SOUTHWARD PROGRESS.
THE RIDGE WILL REMAIN PROMINENT ACROSS THE SOUTHERN/SOUTHEAST STATES
LATE WEEK THROUGH EARLY NEXT WEEK. KEPT SLIGHT CHANCE OF DIURNAL
CONVECTION GOING THROUGH SUNDAY...THEN DRY AFTER THAT...THOUGH LITTLE
CHANGE IN AIRMASS MEANS ISOLD TSRA MAY BE POSSIBLE EVEN THEN. TOO
FAR OUT TO TELL AT THIS TIME. AFTER A SUBTLE DOWN TICK IN TEMPS AND
DEW POINTS NEXT 48 HOURS...WILL RETURN TO HOT AND HUMID CONDITIONS
FRIDAY ON THROUGH THE WEEKEND AND INTO NEXT WEEK. STAYED VERY CLOSE
TO HPC GUIDANCE IN THE LONG TERM. IN THE SHORT TERM...USED A BLEND
OF GFS AND NAM MOS NUMBERS FOR MAXS AND MINS.
.AVIATION... SHRA/TSTM DEVELOPMENT IS EXPECTED THROUGH THE
AFTERNOON...AND INCLUDED CB AT ALL TAF SITES. ADDED A TEMPO GROUP
AT KCGI GIVEN CURRENT RADAR TRENDS. CONVECTION SHOULD TAPER OFF BY
00Z...WITH VFR CONDITIONS EXPECTED OVERNIGHT. AREAS THAT RECEIVE
PRECIP MAY SEE SOME MVFR FOG AFTER 06Z...BUT WILL NOT INCLUDE THAT
UNTIL WE SEE WHAT SITES HAVE ACTIVITY THIS AFTERNOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 15, 12:11 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT TUE JUN 15 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
111 PM CDT TUE JUN 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST THIS AFTERNOON
AND TONIGHT. ISOLATED SEVERE STORMS CAPABLE OF STRONG WINDS AND
MARGINALLY SEVERE HAIL WILL BE POSSIBLE. MOVEMENT OF THE ACTIVITY
WILL BE NORTHEAST AROUND 40 MPH. LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS NEAR THE TENNESSEE AND
ARKANSAS BORDERS WITH MISSOURI AND KENTUCKY WEDNESDAY. THEN A DAILY
CHANCE OF STORMS EXISTS THURSDAY ON THROUGH THE WEEKEND. A BRIEF
PULSE SEVERE STORM CANNOT BE RULED OUT...BUT MOST OF THE ACTIVITY
SHOULD BE NON SEVERE.
HOT AND HUMID WEATHER WILL PREVAIL FROM FRIDAY AND THIS WEEKEND ON
INTO THE FIRST PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jun 15, 1:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG DELTA 37.20N 89.74W
06/15/2010 CAPE GIRARDEAU MO EMERGENCY MNGR
6 MEDIUM SIZED TREES DOWN
&&
JAYSONWEvent by event
12 thunderstorm wind, 4 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Johnson
- When
- June 15, 2:00 PM CST to 2:10 PM CST
- Where
- Johnson County, Cypress to West Vienna
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -89.020
Several trees were blown down near Route 37.
Thunderstorm Wind, Perry
- When
- June 15, 2:00 PM CST
- Where
- Perry County, Pinckneyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -89.380
Large tree limbs were down on a house. Winds were estimated near 60 mph at Highway 13 and 154 on the west side of town.
Funnel Cloud, Johnson
- When
- June 15, 2:08 PM CST to 2:09 PM CST
- Where
- Johnson County, 2.5 mi SW of West Vienna
- Reported by
- Public
- Coordinates
- 37.404, -89.002
A photograph of an apparent funnel cloud was taken near West Vienna.
Hail, Johnson
- When
- June 15, 2:10 PM CST
- Where
- Johnson County, West Vienna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.430, -88.970
Thunderstorm Wind, Jefferson
- When
- June 15, 2:15 PM CST to 2:30 PM CST
- Where
- Jefferson County, Woodlawn to Mt Vernon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 38.330, -89.030
In Mount Vernon, numerous tree limbs and wires were blown down, along with one power pole. Streets were blocked by downed limbs and wires. Some businesses received minor damage, such as ripped awnings and fallen gutters. An antenna with its 30-foot tower was brought down at a city residence. A fence was blown over. Elsewhere in the county, a couple of trees were blown down in Woodlawn and Nason.
Thunderstorm Wind, Perry
- When
- June 15, 2:30 PM CST
- Where
- Perry County, 0.54 mi NE of Holden to Sunfield
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.055, -89.243
A wind gust to 66 mph was measured on U.S. Highway 51 north of DuQuoin. At Sunfield, numerous trees and power lines were blown down near City Lake. A few trees and power lines were blown down on the north side of DuQuoin. There were 1,800 families without power in Perry County at the peak of the power outages.
Hail, Jefferson
- When
- June 15, 2:30 PM CST
- Where
- Jefferson County, Mt Vernon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.320, -88.900
Thunderstorm Wind, Saline
- When
- June 15, 2:45 PM CST
- Where
- Saline County, 4 mi NW of Galatia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.871, -88.672
Hail, Saline
- When
- June 15, 2:45 PM CST
- Where
- Saline County, 3 mi SW of Harrisburg
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.699, -88.589
Hail, Johnson
- When
- June 15, 2:53 PM CST
- Where
- Johnson County, 1.77 mi SSW of Ganntown
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.345, -88.787
Nickel-size hail was reported at mile marker 23 on Interstate 24 in the extreme southeast part of the county.
Thunderstorm Wind, Wayne
- When
- June 15, 3:03 PM CST
- Where
- Wayne County, 3 mi W of Geff
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.450, -88.455
A garage was flattened. Tree limbs and power lines were down in the area.
Thunderstorm Wind, Pope
- When
- June 15, 3:22 PM CST
- Where
- Pope County, Golconda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.370, -88.480
A five-foot diameter tree was blown over. Other large tree limbs were blown down, some on power lines.
Thunderstorm Wind, White
- When
- June 15, 3:23 PM CST to 3:26 PM CST
- Where
- White County, Carmi to 2 mi S of Epworth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.080, -88.170
In Carmi, three power poles and a light pole were blown down. A few trees and numerous large tree limbs were blown down. There were numerous power outages. South of Epworth, a couple of trees were down.
Thunderstorm Wind, Edwards
- When
- June 15, 3:25 PM CST to 3:35 PM CST
- Where
- Edwards County, 3 mi W of Albion to 2 mi E of Albion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.380, -88.105
Tree limbs and utility lines were down around the county.
Thunderstorm Wind, Massac
- When
- June 15, 3:30 PM CST to 3:36 PM CST
- Where
- Massac County, Metropolis to 2.59 mi ESE of Metropolis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -88.730
In Metropolis, large tree limbs were blown down. A metal carport was blown over. A trained spotter measured a wind gust to 60 mph on the Interstate 24 bridge over the Ohio River. The most concentrated area of damage appeared to be on the north side of Metropolis, where numerous large limbs were down, some whole trees were uprooted, and sections of a large fence were blown down. On Interstate 24 at the Metropolis exit, a tractor-trailer rig hauling half of a mobile office was blown off the road. The half of the mobile office was destroyed.
Thunderstorm Wind, Wabash
- When
- June 15, 3:50 PM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -87.770
A trained spotter estimated a wind gust to 60 mph on the west side of town. A power line was down across a street. Tree limbs were blown down across the city, and some of them landed on power lines. Some of the limbs were three to four inches in diameter. Power was out for 12 to 24 hours in some cases. A tree limb fell on a gas line, causing a leak.
Thunderstorm Wind, Massac
- When
- June 15, 4:00 PM CST
- Where
- Massac County, 2.79 mi WSW of Midway
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.214, -88.677
An old wood barn was blown down on Highway 145 a few miles north of the U.S. Highway 45 intersection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 15, 20101 death · 1 injured · $62,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 15, 20103 injured · $1.9 million · 1.75 in hail · 41 events
- Lightning Strike in Florida, June 15, 20101 death · 1 injured · 1 event
- Hail and Damaging Wind in Missouri, June 15, 20101 death · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, June 15, 20101 injured · $171,000 · 1.75 in hail · 58 events
- Flash Flooding and Flooding in Iowa, June 15 to 16, 2010$845,000 · 16 events
- Flash Flooding and Hail in Mississippi, June 15, 2010$172,000 · 1.75 in hail · 39 events
- Flash Flooding in Iowa, June 15, 2010$515,000 · 12 events
- Flash Flooding and Hail in Illinois, June 15, 2010$259,000 · 1.25 in hail · 24 events
- Flash Flooding and Flood in Kentucky, June 15 to 16, 2010$317,000 · 65 kt wind · 18 events
- Hail and Damaging Wind in Florida, June 15, 2010$500,000 · 50 kt wind · 3 events
- Flooding in Iowa, June 15 to 16, 2010$500,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233489, 233491, 234867, 234923, 233497, 233494, 234924, 233492, 233499, 233500, 243054, 233498, 234191, 243060, 233493, 233495, 233496.